Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 309, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 24, 2001, 4:18 PM CDT for Polk County, Iowa. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 24, 2001, 4:18 PM CDT (21:18 UTC)
- Expired
- Jul 24, 2001, 5:05 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Polk County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 4:36 PM CDT | Tornado F0 | West Des Moines, IA | Brief touchdown in field south of town. |
| Jul 24, 4:36 PM CDT | Hail 0.88 | Windsor Hgts, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2087 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
276 WUUS53 KDMX 242118 SVRDSM IAC153-242205- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 418 PM CDT TUE JUL 24 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POLK COUNTY IN CENTRAL IOWA THIS INCLUDES THE CITY OF DES MOINES * UNTIL 505 PM CDT * AT 416 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WEST DES MOINES...OR ABOUT 7 MILES WEST OF DES MOINES...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR WINDSOR HEIGHTS...URBANDALE AROUND 430 PM NEAR DES MOINES...7 MILES SOUTHEAST OF JOHNSTON AROUND 440 PM NEAR PLEASANT HILL AROUND 500 PM NEAR ALTOONA...6 MILES SOUTHWEST OF BONDURANT...7 MILES SOUTHEAST OF ANKENY AROUND 510 PM OTHER WARNING LOCATIONS INCLUDE GRIMES AND CLIVE HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A TORNADO AND CAUSE JUST AS MUCH DAMAGE. LAT...LON 4171 9382 4151 9380 4152 9339 4182 9339 SEARCY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:00 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 24, 3:00 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT TUE JUL 24 2001 CHALLENGES FOR THIS FORECAST PRIMARILY IN FIRST PERIOD WITH COMPACT SYSTEM MOVING ACRS THE CWA. CURREN
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 4:09 PM CDT | Severe Thunderstorm Warning | DMX | Story | 41 min |
| Jul 24, 4:12 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 23 min |
| Jul 24, 4:38 PM CDT | Tornado Warning | DMX | Polk | 32 min |
| Jul 24, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.